Alert archive / Nebraska / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 265, NWS Hastings, NE
NWS Hastings, NE issued this severe thunderstorm warning at Oct 1, 2017, 9:15 PM CDT for Nuckolls County, Webster County, Nebraska. It was in force for 45 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 1, 2017, 9:15 PM CDT (02:15 UTC)
- Expired
- Oct 1, 2017, 10:00 PM CDT
- In force
- 45 min
- Issued by
- NWS Hastings, NE
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Nuckolls County, NE, Webster County, NE
The radar
The Grand Island radar (KUEX), 34 km from the middle of the area, began a volume at 02:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 1, 9:15 PM CDT | HAIL 1 | 2 Sw Guide Rock, NE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 1, 6:32 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 2.3 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 14 J/kg
- Mixed-layer CIN
- -144 J/kg
- Mixed-layer LCL
- 1795 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 151 m²/s²
- 0-3 km storm-relative helicity
- 240 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
653
WUUS53 KGID 020215
SVRGID
NEC129-181-020300-
/O.NEW.KGID.SV.W.0265.171002T0215Z-171002T0300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Hastings NE
915 PM CDT SUN OCT 1 2017
The National Weather Service in Hastings has issued a
* Severe Thunderstorm Warning for...
Southeastern Webster County in south central Nebraska...
Nuckolls County in south central Nebraska...
* Until 1000 PM CDT
* At 915 PM CDT, a severe thunderstorm was located over Guide Rock,
or 37 miles south of Hastings, moving northeast at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Nelson, Davenport, Guide Rock, Ruskin, Oak, Nora and Bostwick.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4000 9816 4000 9844 4007 9849 4035 9801
4035 9782 4013 9782
TIME...MOT...LOC 0215Z 238DEG 33KT 4004 9834
HAIL...1.00IN
WIND...60MPH
$$
Wesely3 follow-up statements
123
WWUS53 KGID 020232
SVSGID
Severe Weather Statement
National Weather Service Hastings NE
932 PM CDT SUN OCT 1 2017
NEC181-020242-
/O.CAN.KGID.SV.W.0265.000000T0000Z-171002T0300Z/
Webster NE-
932 PM CDT SUN OCT 1 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WEBSTER COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A severe thunderstorm watch remains in effect until 100 AM CDT for
south central Nebraska.
LAT...LON 4006 9815 4006 9825 4016 9824 4033 9800
4028 9785 4013 9782
TIME...MOT...LOC 0232Z 238DEG 33KT 4012 9817
$$
NEC129-020300-
/O.CON.KGID.SV.W.0265.000000T0000Z-171002T0300Z/
Nuckolls NE-
932 PM CDT SUN OCT 1 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT
FOR CENTRAL NUCKOLLS COUNTY...
At 932 PM CDT, a severe thunderstorm was located near Bostwick, or 34
miles south of Hastings, moving northeast at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Nelson, Ruskin, Oak and Nora.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4006 9815 4006 9825 4016 9824 4033 9800
4028 9785 4013 9782
TIME...MOT...LOC 0232Z 238DEG 33KT 4012 9817
HAIL...1.00IN
WIND...60MPH
$$
Wesely310
WWUS53 KGID 020250
SVSGID
Severe Weather Statement
National Weather Service Hastings NE
950 PM CDT SUN OCT 1 2017
NEC129-020300-
/O.CON.KGID.SV.W.0265.000000T0000Z-171002T0300Z/
Nuckolls NE-
950 PM CDT SUN OCT 1 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT
FOR NORTHEASTERN NUCKOLLS COUNTY...
At 949 PM CDT, a severe thunderstorm was located over Oak, or 32
miles northwest of Belleville, moving northeast at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Oak.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4021 9802 4028 9806 4033 9800 4028 9785
4017 9783
TIME...MOT...LOC 0249Z 238DEG 33KT 4020 9800
HAIL...1.00IN
WIND...60MPH
$$
Wesely707
WWUS53 KGID 020253
SVSGID
Severe Weather Statement
National Weather Service Hastings NE
953 PM CDT SUN OCT 1 2017
NEC129-020303-
/O.EXP.KGID.SV.W.0265.000000T0000Z-171002T0300Z/
Nuckolls NE-
953 PM CDT SUN OCT 1 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN NUCKOLLS COUNTY
WILL EXPIRE AT 1000 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.
A severe thunderstorm watch remains in effect until 100 AM CDT for
south central Nebraska.
LAT...LON 4021 9802 4028 9806 4033 9800 4028 9785
4017 9783
TIME...MOT...LOC 0253Z 238DEG 33KT 4022 9797
$$
WeselyWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 1, 6:41 PM CDT, 2 hours 34 minutes earlier.
Area forecast discussion, Oct 1, 6:41 PM CDT, 2 hours 34 minutes before
Area Forecast Discussion National Weather Service Hastings NE 641 PM CDT Sun Oct 1 2017 .SHORT TERM...(This evening through Monday Night) Issued at 225 PM CDT Sun Oct 1 2017 An active weather pattern is expected across the local area through the short term periods. With clearing to our west this afternoon...instability has been building ahead of an approaching cold front. Currently this front extends from near O'Neill Nebraska southwest into eastern Colorado. Can already see some cumulus starting to develop along the boundary...although nothing has yet to really take off. That said...with plenty of instability...effective shear values of 35 to 40 kts...and forcing from the front...think that it is only a matter of time before strong convection begins to initiate. With the aforementioned parameters...have no trouble imagining that organized convection will develop...with the potential for large hail...strong thunderstorm wind gusts...as well as an isolated tornado or two. Will continue to monitor...but think that this convection will initiate to our west around 4 PM or 5 PM...making it to our western fringes by early evening...and spreading east across the forecast area during the mid evening through overnight hours. Short term model guidance is in fair agreement with this...with both the HRRR/RAP developing a line of thunderstorms and taking it east later this evening. With a developing LLJ on the warm side of this boundary...expect convection to persist through much of the overnight hours...but with the best potential for severe storms coming primarily before midnight. With the cold front expected to stall across the local area tomorrow...expect a fairly good temperature gradient to develop by afternoon...with highs in the lower 60s forecast for our north...and mid 80s forecast across out southeast. This front should also become a focal point for convection during the late afternoon and evening hours...with another chance for strong or marginally severe thunderstorms late in the day tomorrow. While severe potential does not look as great tomorrow...expect at least the potential for marginally severe hail and 60 mph winds gusts with the strongest storms through the evening hours. .LONG TERM...(Tuesday through Sunday) Issued at 225 PM CDT Sun Oct 1 2017 Continued unsettled weather is expected through much of the extended periods as a cold front meanders across the local area. This should keep temperatures near or slightly below normal...with multiple chances for showers and a few thunderstorms across parts of the local area...although severe weather appears unlikely at this time. The main frontal boundary will eventually shift southeast of the local area by next weekend...with dry conditions and a return to above normal temperatures returning next Saturday afternoon and Sunday. && .AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Monday) Issued at 635 PM CDT Sun Oct 1 2017 Scattered severe thunderstorms across western KS and NE will continue eastward into the evening, eventually impacting both TAF sites, but also gradually decreasing in intensity. The HRRR model is handling the ongoing convection very well, so I have leaned on it heavily for this TAF issuance. The HRRR fills the ongoing storms into a well defined line that moves southeastward. This makes sense given the increasing low-level jet. As such I have included a brief period of prevailing TS at both sites. Some LLWS is also expected before the boundary passes through the area tonight. Behind this boundary, we could see cloud ceilings drop into the MVFR category into Monday morning. && .GID WATCHES/WARNINGS/ADVISORIES... NE...None. KS...None. && SHORT TERM...Rossi LONG TERM...Rossi AVIATION...Mangels
Hazardous weather outlook, Oct 1, 2:24 PM CDT, 6 hours 51 minutes before
Hazardous Weather Outlook National Weather Service Hastings NE 224 PM CDT Sun Oct 1 2017 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 021930- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 224 PM CDT Sun Oct 1 2017 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...This afternoon and tonight. There is a chance for strong to severe thunderstorms this afternoon and evening. The best chance for severe thunderstorms will between 6 pm and midnight...and primarily west of highway 281. The main severe weather threats include hail to the size of Tennis balls...70 mph winds...as well as an isolated tornado or two. .DAYS TWO THROUGH SEVEN...Monday through Saturday. There are multiple chances for thunderstorms across the local area through the middle of the upcoming work week. The best chance for any strong or severe thunderstorms will be along a cold front during the afternoon and evening hours Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation is expected for areas mainly west of highway 281 later this afternoon or evening. Any reports of large hail...strong thunderstorm wind gusts...or funnel clouds would be very much appreciated. && More information may be obtained at the following web page: https://www.weather.gov/hastings Rossi
In the hours before
Local storm report, Oct 1, 8:24 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
824 PM CDT SUN OCT 1 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0749 PM HAIL KENSINGTON 39.77N 99.03W
10/01/2017 E1.75 INCH SMITH KS STORM CHASER
FROM TWITTER.
&&
MANGELSSpecial weather statement, Oct 1, 8:45 PM CDT, 30 minutes before
Special Weather Statement
National Weather Service Hastings NE
845 PM CDT SUN OCT 1 2017
NEZ060-061-073-074-020230-
Buffalo NE-Phelps NE-Kearney NE-Dawson NE-
845 PM CDT SUN OCT 1 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PHELPS...NORTHERN
KEARNEY...BUFFALO AND SOUTHEASTERN DAWSON COUNTIES UNTIL 930 PM
CDT...
At 845 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Overton to near Minden. Movement was
northeast at 50 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Kearney, Minden, Gibbon, Ravenna, Shelton, Elm Creek, Overton,
Odessa, Pleasanton, Amherst, Riverdale and Poole.
This includes Interstate 80 between mile markers 245 and 292.
A tornado watch remains in effect until 1100 PM CDT for south central
and central Nebraska.
A severe thunderstorm watch remains in effect until 100 AM CDT for
south central and central Nebraska.
LAT...LON 4105 9917 4105 9872 4063 9872 4047 9901
4069 9963
TIME...MOT...LOC 0145Z 228DEG 44KT 4071 9948 4055 9903
Billings WrightLocal storm report, Oct 1, 9:02 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
902 PM CDT SUN OCT 1 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0901 PM HAIL 1 E LEXINGTON 40.78N 99.73W
10/01/2017 M0.50 INCH DAWSON NE TRAINED SPOTTER
DIME SIZE HAIL FOR LAST 2 MIN.
&&
THIESLocal storm report, Oct 1, 9:04 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
904 PM CDT SUN OCT 1 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0855 PM HAIL 2 S KEARNEY 40.67N 99.09W
10/01/2017 E0.75 INCH BUFFALO NE PUBLIC
VIA TWITTER.
&&
THIESLocal storm report, Oct 1, 9:11 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
911 PM CDT SUN OCT 1 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0910 PM HAIL LEXINGTON 40.78N 99.74W
10/01/2017 M0.88 INCH DAWSON NE TRAINED SPOTTER
PEA TO NICKEL SIZED HAIL. EST WIND GUSTS TO
35MPH.
&&Local storm report, Oct 1, 9:13 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
913 PM CDT SUN OCT 1 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0911 PM HAIL 8 S ELWOOD 40.48N 99.89W
10/01/2017 E0.50 INCH GOSPER NE TRAINED SPOTTER
&&
THIESThe office that day
Everything else NWS Hastings, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 1, 7:32 PM CDT | Severe Thunderstorm Warning | GID | Dawson | 43 min |
| Oct 1, 7:45 PM CDT | Special Weather Statement | GID | Dawson | 30 min |
| Oct 1, 8:14 PM CDT | Special Weather Statement | GID | Dawson | 46 min |
| Oct 1, 8:22 PM CDT | Severe Thunderstorm Warning | GID | Dawson, Gosper | 38 min |
| Oct 1, 8:37 PM CDT | Severe Thunderstorm Warning | GID | Webster | 38 min |
| Oct 1, 8:45 PM CDT | Special Weather Statement | GID | Buffalo, Kearney | 45 min |
| Oct 1, 8:54 PM CDT | Severe Thunderstorm Warning | GID | Buffalo, Dawson, Gosper, Phelps | 51 min |
| Oct 1, 8:58 PM CDT | Severe Thunderstorm Warning | GID | Gosper, Phelps | 47 min |
| Oct 1, 9:31 PM CDT | Severe Thunderstorm Warning | GID | Buffalo, Kearney, Phelps | 44 min |
| Oct 1, 9:32 PM CDT | Special Weather Statement | GID | Harlan | 28 min |
| Oct 1, 9:47 PM CDT | Severe Thunderstorm Warning | GID | Franklin, Harlan, Phelps | 28 min |
| Oct 1, 10:05 PM CDT | Special Weather Statement | GID | Adams, Hall, Hamilton, Kearney | 40 min |
| Oct 1, 10:12 PM CDT | Severe Thunderstorm Warning | GID | Franklin, Harlan | 33 min |
| Oct 1, 10:43 PM CDT | Special Weather Statement | GID | Franklin | 32 min |
| Oct 1, 11:00 PM CDT | Special Weather Statement | GID | Clay, Hamilton, York | 45 min |
| Oct 1, 11:16 PM CDT | Special Weather Statement | GID | Adams | 29 min |
| Oct 2, 6:11 PM CDT | Severe Thunderstorm Warning | GID | Hall, Hamilton, Merrick | 49 min |
| Oct 2, 6:51 PM CDT | Severe Thunderstorm Warning | GID | Hamilton, Merrick, Nance, Polk | 39 min |
| Oct 2, 6:55 PM CDT | Severe Thunderstorm Warning | GID | Franklin, Harlan, Webster | 50 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.